CSN Login
Members Online: 9

Xeloda- severe stomach pain

Arta
Posts: 6
Joined: May 2013

Hi everyone, 

My mum has been diagnosed with colorectal adenocarcinoma stage I, her rectum and a part of colon was removed with only 4 lymph nodes reactiva found. Her onc prescribed her Xeloda 2000 mg per day 14/7. She started taking the drug two days ago and last night (still goin on) she had severe stomach pain every two hours. She is completely exhausted in just two days!! Did any of you had the same problem and is there anything she can do to avoid this terrible pain? 

Thank you guys.

Good luck to everyone.

Dyanclark's picture
Dyanclark
Posts: 248
Joined: Apr 2012

My husband has been on it twice.  He didn't have side affects, but everyone is different.  Best to let the Dr. Office know.

 

 

Sundanceh's picture
Sundanceh
Posts: 4266
Joined: Jun 2009

I'd bring it to her onc's attention so he can get it down on record.  Did he prescribe any nausea medication?  That can help some.  Xeloda by pill or 5fu by IV can have some stomach discomfort.  I found coating my stomach with small amounts of milk would temporarily help, along with some Phenegran (nausea med).

Not perfect....but it got me through. 

Xeloda is the easiest of the chemo drugs to tolerate, so if she is really having trouble taking it, you should notify the onc, so they can be aware and put a plan together. 

I will point out that we all suffer (some more, some less), but chemo is a poison and as such, there are going to be some trade-offs.  So, the issue is "Is she hurting and can't go on?"  Or is she hurting and the effects can be managed?

That's two different things.....and the onc can help her with that after she explains what she is feeling.  

One thing you might ask about.....is the 7/7 plan.....take the Xeloda for 7-days followed by 7-days off....instead of the 14/7.....saves money too:)

But, with onc's consent, not mine......

I was doing 4000-5000 a day and we eventually went to the 7/7 plan and it helped some.

Xeloda can be hard on the feet.....at this low dosage, it might take more time to get there.....but you can get some Bag Balm or Udder Smooth and have her use it to moisture her feet 3x a day.....morning, noon, and before bedtime.  The Xeloda can make the heels of the feet crack and split and that is very painful.  Can make it hard to balance or stand up and walk....or have shoes on etc.

Better to get started now and head it off......

Best of luck to you both...

Beachlace's picture
Beachlace
Posts: 23
Joined: May 2013

I would agree to call your onc with any side effects.  I had sharp pains and ate a banana and it went away.  The relief lasts for awhile and it wouldnt hurt to try it!

 

Arta
Posts: 6
Joined: May 2013

Hi guys,

 

Thanks a lot for all your replies. It is so nice to read things from people who actully understand you better than anyone. We informed her onc about the side effects and he advised her to stop for two days, gave her something for stomach (ulcosan) and she has to start again tomorrow. She is terrified to start as that pain is really killing her. I hope now with this other drug for stomach the pain will be more moderate.

 

Good luck to all of you.

 

xx

Arta

Nana b's picture
Nana b
Posts: 2765
Joined: May 2009

I've been on Xeloda for a year now, and was on 6,000 mg a day.  Some soreness in tummy but that's about it.  More so foot and hand syndrome.  Xeloda does cause the runs in a lot of people which may cause stomach cramps.     They can lower the dose and increase gradually.  I prefer 7 days on 7 days off.  I've treid 2 weeks on, one week off, then on 4 off 3 days.  One week off and one week on is great form me.  Off on a Friday and on Saturdaay. 

Hope it gets better for you

Nana b's picture
Nana b
Posts: 2765
Joined: May 2009

I've been on Xeloda for a year now, and was on 6,000 mg a day.  Some soreness in tummy but that's about it.  More so foot and hand syndrome.  Xeloda does cause the runs in a lot of people which may cause stomach cramps.     They can lower the dose and increase gradually.  I prefer 7 days on 7 days off.  I've treid 2 weeks on, one week off, then on 4 off 3 days.  One week off and one week on is great form me.  Off on a Friday and on Saturdaay. 

Hope it gets better for you

Arta
Posts: 6
Joined: May 2013

I like your saying about being strong, its so true :). May I ask you what stage of cancer were you diagnosed with? 6,000 mg a day sounds like a high dose. My mum is on 4,000 mg now and I was hoping her onc will lower the dose since the stage is I. But he didn't agree.

 

I hope you feel good now and my luck and peace be with you.

 

Arta 

Arta
Posts: 6
Joined: May 2013

@Sundanceh, in fact she is taking 4000 mg a day, 2000 just one dose. I totally agree with your comment on trade-offs. If the pain is bearable than she will go with it. 

 

I am trying to find something on a symptom my mum has, but I cannot find anything. Her breathing feels like, you know when you run REALLY a lot and your lungs hurt from all the cold air you inhale, she feels smth like that associated with pain in stomach, chest and hands. Can this be some allergic reaction? She has thos symptom on the first day she takes the pills. 

 

xx

A.

Sundanceh's picture
Sundanceh
Posts: 4266
Joined: Jun 2009

Drug reactions can happen to anyone - even if we tolerate things for awhile, we could still have an adverse reaction.  If that is a pretty static pattern (happens only on 1st day), then that is a result that you can report back to the onc.  They might consider lowering the dosage for her and see if those symptoms dissipate more rapidly.

And 4000 a day...that sounds more like protocol alright.....2000 twice a day.....but while they call for a 14 on / 7 off pattern, as I mentioned before.....they could switch that up and do 7 on / 7 off.....that really seems to help with tolerance.....you stay with the same dosage, but you are one week on, one week off, and this helps with the side effects and the accululated toxicity. 

I understand the feeling you are describing, but cannot say that I personally experienced that with either Xeloda or 5fu by IV. 

With her being Stage I, you might inquire about the length of time that she would be required to stay on this.  The stage I's I'm familiar with here, only did surgery and no adjuvant treatments. 

Onc is probably playing a 'safe' here by introducing Xeloda as a preventive, due to her low stage diagnosis - probably feels like it would be good insurance. 

Keep the lines of communication open with the onc - and try to get a timetable - see about lowering the dose if it gets too bad....or switching down to the 7/7 plan etc.

 

Nana b's picture
Nana b
Posts: 2765
Joined: May 2009

I'm stage IV. If you click on my name, you can read my bio. 

Arta
Posts: 6
Joined: May 2013

I read all your bio's. It is truly wonderful how much strength one can get in this forum, knowing that you are NOT alone in this fight. 

 

Thank you guys!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network